View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Fluids & Electrolytes
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
In general, adverse skin reactions to chemotherapy such as hair loss, skin rashes and erythema are very well known common side effects to these drugs. However, drugs classified as monoclonal antibodies such as C225/Cetuximab/Erbitux are examples of how monoclonal antibody treatments can also be the cause of some of these adverse skin reactions. The fingernails and toenails are important skin appendages that may also be affected by chemotherapy and monoclonal antibody agents, especially the newest epidermal growth factor receptor inhibitors (EGFRs). Periungual inflammation, palmar-plantar hyperplasia and brittle nails which may separate from the nail bed causing discomfort in grooming and performing ADLs are side effects seen in patients receiving these drugs. Close monitoring of these patients and early intervention when these symptoms arise will help to alleviate any discomfort that could necessitate discontinuing therapy or reducing the dose.
Erbitux is an antibody to the epidermal growth factor receptor (EGFR). It inhibits growth of various tumor cells. The antibody is used as a therapeutic agent in several clinical trials of patients with carcinomas. A major dermatological side effect is nail dystrophy.
Patients who received Erbitux were clinically examined to determine if they experienced cutaneous side effects.
Results showed a resolution of the infectious process and healing of inflamed fingers and toes following antibiotic therapy. Early intervention is extremely important for the patients experiencing these adverse effects.
Nurse-delivered interventions are essential to increasing the patient's ability to perform ADLs. These interventions assist in resolving work-related problems that may arise such as typing. Early treatment of these side effects is essential to the patients' ability to carry out their daily activities with minimum discomfort thus enabling the patients to continue their treatment uninterrupted.
Agero, A. L., Dusza, S. W., Benvenuto-Andrade, C., Busam, K. J., Myskowski, P., & Halpern, A. C. (2006). Dermatologic side effects associated with the epidermal growth factor receptor inhibitors. Journal of the American Academy of Dermatology, 55(4), 657-670.
Busam, K. J., Capodieci, P., Motzer, R., Kiehn, T., Phelan, D. L., & Halpern, A. C. (2001). Cutaneous side-effects in cancer patients treated with the antiepidermal growth factor receptor antibody C225. British Journal of Dermatology, 144, 1169-1176.
Dunne, M., & Sumner, D. K. (2008). EGFR inhibitors: Toxicities and strategies for effective management. Retrieved from http://medscape.com/viewprogram/17187_pnt
Janmaat, M. L., & Giaccone, G. (2003). Small-molecule epidermal growth factor receptor tyrosine kinase inhibitors. Oncologist, 8, 576-586.
Lacouture, M. E., & Melosky, B. L. (2007). Cutaneous reactions to anticancer agents targeting the epidermal growth factor receptor: A dermatology-oncology perspective [Electronic version]. Skin Therapy Letter, 12(6), 1-5.
Tucker, M. E. (2007). New cancer drug linked to hand-foot syndrome: Sorafenib is used off label for melanoma. Skin & Allergy News, 38(2), 1-41.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Malignant Melanoma: Advances in Treatment
Journal of the Dermatology Nurses' Association, May/June 2014
Expires: 6/30/2016 CE:2.3 $20.00
Writing for Nursing Publication
Journal of Pediatric Surgical Nursing, April/June 2014
Expires: 6/30/2016 CE:2.8 $24.95
The Growing Global Pertussis Problem
Journal of Christian Nursing, July/September 2014
Expires: 9/30/2016 CE:2.5 $24.95
More CE Articles
Subscribe to Recommended CE
Why Do We Still Eat Our Young?: Strategies and Interventions to Decrease Workplace Bullying
Professional Case Management, July/August 2014
Free access will expire on September 1, 2014.
Safety Issues at the End of Life in the Home Setting
Home Healthcare Nurse, July/August 2014
Free access will expire on August 18, 2014.
Managing hemodynamics: Using medications to influence the sympathetic nervous system
Nursing2014 Critical Care, July 2014
Free access will expire on August 18, 2014.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top